Nebraska, 2025

Damaging Winds in Nebraska, October 4, 2025

October 4, 2025 · NWS CYS · 3 events in 1 county or zone

A strong cold front moving across the forecast area on October 4th lead to widespread precipitation. The Nebraska panhandle was in the warm sector ahead of the front, leading to increased moisture and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold front moving across the forecast area on October 4th lead to widespread precipitation. The Nebraska panhandle was in the warm sector ahead of the front, leading to increased moisture and instability. A few thunderstorms developed, including one severe storm in the southern panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 4, 1:52 PM MST, 2 hours 31 minutes earlier. Its key messages:

  • There is a Slight Risk (Level 2 of 5) for severe weather across southeast Wyoming and western Nebraska today.
  • Strong winds possible around Arlington late Saturday night. Gusts over 50 MPH possible.
  • Precipitation chances continue into Sunday with temperatures 10 to 20 degrees cooler than Saturday.
Area forecast discussion, Oct 4, 1:52 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Sat Oct 4 2025

.KEY MESSAGES...

- There is a Slight Risk (Level 2 of 5) for severe weather
  across southeast Wyoming and western Nebraska today.

- Strong winds possible around Arlington late Saturday night.
  Gusts over 50 MPH possible.

- Precipitation chances continue into Sunday with temperatures
  10 to 20 degrees cooler than Saturday.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 247 PM MDT Sat Oct 4 2025

With the upper-level trough moving into the CWA this afternoon,
cloud cover and precipitation coverage have increased across the
western portion of the CWA. Current radar shows fairly widespread
coverage of showers and storms west of the Laramie Range, with
observations and webcams confirming this. Based on observations,
the cold front associated with this strong trough appears to be
through Carbon County, with temperatures behind the front in the
40s. Ahead of the front, much of the CWA sits in the warm
sector with temperatures in the 60s and 70s, with some isolated
80s in the Nebraska panhandle. As the front pushes through,
warm, moist air in the warm sector will be lifted, supporting
multiple rounds of precipitation this afternoon and evening.
Instability will also be present in the warm sector, allowing
for thunderstorms to develop. Instability looks marginal at this
time, however, Hi-Res guidance suggests a few linear/bowing
segments developing across the area which could produce a few
severe wind gusts and small hail. Coverage of precipitation will
be widespread, with most locations in the CWA likely to see
some rain accumulations. Most models have the cold front across
the CWA by late evening, at which point most of the precipitation
will also be out of the CWA.

Heading into Saturday night, lingering stratiform precipitation
can be expected in the mountains and in Converse, Niobrara and
northern Carbon and Albany Counties. Wrap around moisture from
the surface low in central Wyoming could support precipitation
in these areas overnight. Precipitation overnight in the
mountains will also lead to some light snow accumulations in the
Snowy and Sierra Madre Ranges above 9000 feet. Flakes are
unlikely to make it down to the surface in the adjacent high
valleys, but also cannot be fully ruled out as overnight lows
fall into the 30s. Besides precipitation, winds will also pick
up in the usual southeast Wyoming wind prones overnight. As the
surface low tracks to the northeast, MSLP gradients over and
west of the Laramie Range will increase slightly around
midnight, increasing winds aloft to about 55 kts. Decent
subsidence will also exist which could help get some of these
stronger winds down to the surface. However, other parameters
like 850 and 700 mb heights do not favor high winds. Even MSLP
gradients do not look strong enough to support high winds.
Regardless, did decide to increase winds over the wind prones,
especially the Arlington zone, as this would be the most likely
area to see 60 MPH wind gusts. Held off on issuing any high wind
headlines at this time as confidence is low and the window for
high winds will be short. By early Sunday morning, winds will
already be weakening.

Much cooler temperatures are expected Sunday behind the front. 700
mb temperatures will be hovering below zero, leading to highs mostly
in the 40s and 50s. These highs will be about 10 to 20 degrees
below average for early October. A weak shortwave will impact
the CWA Sunday evening as the main trough still sits over much
of the northern Rockies. This shortwave will lead to scattered
light showers throughout the day, that will then turn into
stratiform precipitation overnight. While showers will be
possible over most of the CWA during the day, the stratiform
precipitation will mostly be confined to the Snowy and Laramie
Ranges and Interstate 25 corridor. Given the cold temperatures
overnight, the South Laramie Range could see a dusting of snow
while the Snowys will likely pick up an inch or two above 8000
feet. Given the cold temperatures during the day, overnight lows
Sunday night will also be pretty cold. Will have to monitor
areas west of the Laramie Range for freezing temperatures early
Monday morning.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 247 PM MDT Sat Oct 4 2025

Monday, the upper level trough starts to exit the
Intermountain West and enter the Northern Plains. The cooler air
behind the trough looks to stay for a couple of days with 700mb
temperatures between -1 and -3C. This will keep our high
temperatures for Monday and Tuesday into the 50's and 60's. A ridge
starts to build into the intermountain West Tuesday into Wednesday.
This ridge will increase 700mb temperatures into the 5 to 7C range
which will translate our high temperatures raising into the 60's and
70's. There is a weak shortwave that pushes through the
Intermountain West however it looks like the stronger vorticity
stream will just be to north of the Southeast Wyoming area. So our
region looks to stay dry Wednesday. The ridge strengthens behind the
weak shortwave so Thursday and Friday will remain in the 60's and
70's. Overnight temperatures look to remain in the 30's and 40's for
the long term period a clear signal that winter will be here soon.
&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1147 AM MDT Sat Oct 4 2025

Active weather expected at all terminals today as a large scale
storm system moves across the forecast area. A strong cold front
will push across the area, bringing widespread precipitation.
Showers and thunderstorms are expected, with some storms having the
capability of producing strong wind gusts. Moderate to heavy rain
can also be expected, which will likely cause visibility drops below
VFR criteria at times. Coverage of precipitation will lessen later
this evening, however a few lingering scattered showers and
storms will be possible. Behind the cold front, low CIGs will
start to build in, mainly affecting areas west of the Laramie
Range overnight. More precipitation and low stratus will move in
on Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MM
AVIATION...SF
Hazardous weather outlook, Oct 4, 1:53 PM MST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
253 PM MDT Sat Oct 4 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-052100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
253 PM MDT Sat Oct 4 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- There is a Slight Risk (Level 2 of 5) for severe weather
  across southeast Wyoming and western Nebraska today.

- Strong winds possible around Arlington late Saturday night.
  Gusts over 50 MPH possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- Precipitation chances continue into Sunday with temperatures
  10 to 20 degrees cooler than Saturday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 4, 1:36 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
236 PM MDT Sat Oct 4 2025

WYZ105-109-110-114-042200-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
236 PM MDT Sat Oct 4 2025

...SHOWERS WITH STRONG GUSTY WINDS WILL IMPACT EAST CENTRAL CARBON
AND CENTRAL ALBANY COUNTIES THROUGH 400 PM MDT...

At 233 PM MDT, Doppler radar was tracking gusty showers near Elk
Mountain, or 46 miles northwest of Laramie. These showers were
nearly stationary.

HAZARD...Wind gusts of 50 to 60 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds will lead to travel difficulty, especially for
         high profile vehicles and light trailers.

Locations impacted include...
Hanna, Elk Mountain, Arlington, and McFadden.

This includes Interstate 80 in Wyoming between mile markers 244 and
279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 10638 4180 10678 4199 10640 4171 10598
      4153 10609
TIME...MOT...LOC 2033Z 233DEG 2KT 4168 10633

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Oct 4, 2:21 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sat Oct 4 2025

WYZ106-107-115>118-042200-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
Laramie Valley WY-
321 PM MDT Sat Oct 4 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...WESTERN
LARAMIE AND SOUTHERN PLATTE COUNTIES THROUGH 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Sybille Canyon to Red
Feather Lakes. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 60 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laramie, West Laramie, Happy Valley, Chugwater, Federal, Table
Mountain Ranches, Willadsen Estates, Antelope Buttes, Rocking Star
Ranch, Nine Mile, Silver Sage Estates, Rogers Canyon, Granite Canon,
Boulder Ridge, Bosler, Tie Siding, Pumpkin Vine, Vedauwoo Campground,
North Crow Campground, and Ames Monument.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 33 and 68.
 Interstate 80 in Wyoming between mile markers 300 and 353.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4181 10574 4193 10475 4100 10500 4100 10585
TIME...MOT...LOC 2120Z 235DEG 41KT 4167 10544 4082 10559

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Oct 4, 3:00 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
400 PM MDT Sat Oct 4 2025

WYZ106-107-116>119-042245-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
400 PM MDT Sat Oct 4 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALBANY...LARAMIE AND
SOUTHERN PLATTE COUNTIES THROUGH 445 PM MDT...

At 359 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Sybille Canyon to Harriman
Heights. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 60 mph and half inch hail. Hail will
         accumulate on area roadways, including Interstate 80.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Cooler temperatures and hail will result
         in hail accumulation on roadways and slick conditions.

Locations impacted include...
Cheyenne, Burns, Happy Valley, Chugwater, Federal, Table Mountain
Ranches, Willadsen Estates, Rocking Star Ranch, Silver Sage Estates,
Granite Canon, Fox Farm-College, Cheyenne Regional Airport,
Winchester Hills, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Horse Creek, Curt Gowdy State Park, and Bison Crossing.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 64.
 Interstate 80 in Wyoming between mile markers 338 and 386.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4182 10528 4189 10466 4156 10466 4155 10444
      4100 10432 4100 10527
TIME...MOT...LOC 2159Z 282DEG 47KT 4174 10522 4101 10522

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Oct 4, 3:13 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
413 PM MDT Sat Oct 4 2025

NEZ003-019>021-096-042300-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-Banner NE-
413 PM MDT Sat Oct 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOX BUTTE...EASTERN
SCOTTS BLUFF...NORTHWESTERN MORRILL...NORTHEASTERN BANNER AND
SOUTHEASTERN SIOUX COUNTIES THROUGH 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm over
McGrew, or 15 miles southeast of Scottsbluff, moving north at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bayard, Minatare, Melbeta, McGrew, Kilpatrick Lake, Chimney Rock
National Historic Site, Lake Minatare State Recreation Area,
Scottsbluff Airport, Wrights Gap, Moomaw Corner, and South Bayard
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10333 4171 10365 4225 10342 4215 10299
TIME...MOT...LOC 2212Z 196DEG 50KT 4175 10342

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 138 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
October 4, 4:23 PM MST
Where
Cheyenne County, 5.9 mi WNW of Lorenzo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -103.160

Mesonet station FW8225 Sidney (7 WNW Lorenzo) recorded a severe wind gust with the storm.

Thunderstorm Wind, Cheyenne

When
October 4, 4:47 PM MST
Where
Cheyenne County, 0.52 mi E of (Sny)sidney Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

ASOS at Sidney Airport reported a peak gust of 68 MPH.

Thunderstorm Wind, Cheyenne

When
October 4, 4:50 PM MST
Where
Cheyenne County, 1.56 mi W of Sunol
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.160, -102.790

Mesonet station UP252 (8.1 W Lodgepole) reported a severe wind gust with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, October 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1294396, 1294398, 1294399.